Florida, 2023

Damaging Wind in Florida, April 13, 2023

April 13, 2023 · NWS MFL · 1 event in 1 county or zone

A low pressure area over the northern Gulf of Mexico and a warm front across South Florida led to the formation of strong thunderstorms over parts of South Florida during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A low pressure area over the northern Gulf of Mexico and a warm front across South Florida led to the formation of strong thunderstorms over parts of South Florida during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 13, 12:56 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 13, 12:56 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
156 PM EDT Thu Apr 13 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES, HYDROLOGY...

.SHORT TERM...
(Rest of today through Friday)
Issued at 152 PM EDT Thu Apr 13 2023

...SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS THIS AFTERNOON -
MAINLY EAST COAST...

...HEAVY RAINFALL MAY EXACERBATE URBAN STREET FLOODING...

...STRONG/SEVERE WIND GUSTS, HAIL, AND A BRIEF TORNADO MAY ACCOMPANY
THUNDERSTORMS...

Unprecedented rainfall has been measured over the City of Fort
Lauderdale, with several rainfall gauges measuring between 15 to 25
inches from the past 24 hours (yesterday). The highest rainfall
generally was observed between Fort Lauderdale Intl Airport, and
neighborhoods south of the new river including Edgewood, Crossaint
Park, Riverside Park, and Tarpon River. Elsewhere across eastern
Broward County, a wide swath of 10 to 15 inches of rainfall has
accumulated over the past 24 hours.

With consideration of these historic and extremely rare rainfall
totals, scattered to numerous showers and thunderstorms are forecast
to develop across eastern metro portions of South Florida today.
First, the flooding rainfall threat must be addressed; many South
Florida metropolitan locations will be sensitive to ANY rainfall
that accumulates today. Rainfall today will be confined to
isolated/scattered locations rather than widespread, but isolated
pockets of 2-4 inches cannot be ruled out for thunderstorms that
develop over affected locations. While confidence is low that
additional rainfall accumulations would develop precisely over the
most saturated locations in eastern Broward County, rainfall over
these locations could cause even further devastation. It is worth
mentioning that the steering flow is much less favorable for
historic flooding rainfall (as opposed to yesterday), and any
flooding that occurs today will generally be a result of the
recently saturated (even inundated) grounds and vulnerable drainage
infrastructure from recent rainfall.

In addition to further rainfall that may accumulate today, the Storm
Prediction Center has placed eastern metro portions of South Florida
in slight risk for severe thunderstorms. The primary associated
threats are severe wind gusts (in excess of 58 mph) and hail (size
ranging from pennies in quarters). An upper level low centered over
the LA/MS border continues a gradual northward trajectory. South
Florida remains within the eastern periphery of this feature, with a
persistent fetch of SW/WSW winds in the 700/300 mb layer, and SSE/SW
winds in SFC/850 mb layer. This implies modest vertical wind shear
(effective bulk wind shear ~35 kt), and synoptic-scale warm air
advection in association with a veering wind profile. In terms of
instability, paltry synoptic scale ascent has limited deep cloud
coverage, and thus surface instability has allowed for the
development of horizontal convective rolls (HCRs), which are forming
in an environment characterized by impressive SB/ML CAPE values of
~2500/1500 J/kg respectively. Convection will likely develop as the
Atlantic sea- breeze intersects these HCRs via convergence of winds
within the boundary layer. The general timing for thunderstorms
today will be 12-8pm, although activity will generally peak between
2-6pm.

As it relates to ongoing flood-recovery efforts, ground personnel
must be extremely cautious today and ensure to be aware of these
complex threats that may materialize this afternoon. With many folks
being outdoors today and attempting to salvage damaged property and
belongings, these threats can become exceptionally dangerous given
the increased exposure outdoors and potential difficultly with
sheltering in a damaged structure.

By tomorrow, the aforementioned Gulf low will lift and fill (weaken)
as it moves northward, which will limit the augmentation of deep
bulk wind shear over the CWFA. While lingering moisture and modest
low-level convergence may still favor the development of
thunderstorms, activity will be isolated/scattered in nature, and
rainfall totals are likely to be well below what has been measured
in previous days. Nevertheless, any additional heavy rainfall may
exacerbate urban street flooding, and prolong ongoing recovery
effort, particularly during the afternoon hours.

Temperatures continue to remain warm and muggy over South Florida;
afternoon maximum temperatures will range from the low to upper 80s
across the region, while oppressive dewpoints in the lower 70s will
result in apparent temperatures that may exceed 90 degrees.
Overnight, mild low temperatures from the upper 60s to lower 70s
will persist across the region.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 152 PM EDT Thu Apr 13 2023

Friday night-Saturday: South Florida will see a brief respite from
the rain on Saturday as high pressure tries to build in. No
mentionable chances of rain on the forecast, with high temperatures
in the mid 80s along the coasts and upper 80s in the interior
sections.

Sunday-Monday: An upper level trough will move across the Midwest US
on Sunday as an associated surface cold front drags across the
southeast US towards Florida. This front will draw more Gulf
moisture across South FL as it approaches, resulting in scattered
showers and thunderstorms developing Sunday afternoon. Ensemble
guidance suggests this front could stall out over the Florida
Straits on Monday, with enough lingering moisture over our area to
allow for another afternoon of scattered showers and thunderstorms.
At this time, models show up to an inch of rain associated with
these two afternoons of precipitation. High temperatures will remain
on the warm side out ahead of the front on Sunday as they will rise
into the upper 80s to around 90 across most areas. Behind the front,
high temperatures will drop a few degrees, reaching the mid 80s
across much of South Florida.

Tuesday-Wednesday: The stalled front should depart the area sometime
Tuesday into Wednesday as high pressure attempts to build over the
area. Nevertheless, lingering moisture and generally easterly winds
will keep a slight chance for showers in the forecast, with chances
maximized over the Atlantic waters and the East Coast.  High
temperatures will cool somewhat on Tuesday and Wednesday, with highs
in the low 80s along the East Coast and mid 80s over the
interior/southwest Florida.

&&

.AVIATION...
(18Z TAFS)
Issued at 152 PM EDT Thu Apr 13 2023

Showers and thunderstorms are expected from early afternoon into early
this evening, which may result in brief IFR/LIFR restrictions.
TEMPOs may be needed. SE winds become more southerly as the day
progresses, although a SW flow will develop at APF this afternoon.
Light S-SW flow overnight, becoming S-SE again tomorrow. Chances
for showers and thunderstorms return Friday afternoon.

&&

.MARINE...
Issued at 152 PM EDT Thu Apr 13 2023

SCA for the northern Atlantic waters will end at 09Z this morning as
winds and seas continue to subside. Winds will become southerly
today as a warm front lifts north across the area, and will remain
southerly through Friday. Atlantic seas subside to 2-4 ft today and
2-3 ft on Friday. Gulf seas 2 ft or less through Friday.

&&

.BEACHES...
Issued at 152 PM EDT Thu Apr 13 2023

Despite the flow becoming more southerly today, a lingering swell
will result in a high risk of rip currents for the Atlantic beaches
through this evening.

&&

.HYDROLOGY...
Issued at 152 PM EDT Thu Apr 13 2023

Rainfall from thunderstorms this afternoon may prolong ongoing flood-
recovery efforts along metropolitan portions of the east coast -
specifically eastern Broward County. While rainfall will not be as
widespread and more scattered in nature today, local totals of 1-3
inches will be possible, while highest isolated totals of 3-5 inches
cannot be ruled out.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  85  71  85 /  20  30   0  10
West Kendall     69  88  68  88 /  10  30   0  10
Opa-Locka        70  87  70  88 /  20  40  10  10
Homestead        69  86  70  86 /  10  20   0  10
Fort Lauderdale  71  84  71  84 /  20  40  10  10
N Ft Lauderdale  72  84  71  84 /  20  40  10  10
Pembroke Pines   70  87  71  88 /  20  40  10  10
West Palm Beach  69  85  68  85 /  30  40  10  10
Boca Raton       70  84  70  85 /  30  40  10  10
Naples           72  86  70  88 /  40  20   0  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 8 PM EDT this evening for FLZ072-074-172-173.

     High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

SHORT TERM...Bhatti
LONG TERM....Bhatti
AVIATION...Culver
Hazardous weather outlook, Apr 13, 8:59 AM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
959 AM EDT Thu Apr 13 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
141400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
959 AM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Flooding: Heavy rain is possible this evening, especially over the
metro areas of Broward and Miami Dade Counties.  This could lead to
additional flooding, especially across areas that are already
saturated from recent unprecedented rainfall totals - particularly
the City of Fort Lauderdale.

Thunderstorms: Scattered thunderstorms are forecast to develop along
the eastern half of the region today. Some of the storms could be
severe in nature, with damaging winds, small hail up to the size of
quarters, and a few brief tornadoes all possible.

Wind: Strong to severe wind gusts may accompany thunderstorms that
develop through this afternoon and evening.

Hail: A few thunderstorms could produce hail this afternoon, with
sizes ranges from pennies to quarters.

Tornadoes: A few tornadoes cannot be ruled out over the eastern half
of the region.

Rip Currents: A high risk of rip currents will remain in place for
all East Coast beaches.

High Surf: Wave heights up to 6 feet will be possible in the surf
zone across the beaches of Palm Beach County this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms remain in the forecast through Friday. Some of the
storms could contain gusty winds and locally heavy rain. Overall, the
coverage and intensity of thunderstorms will diminish by Friday
compared to previous days.

Additionally, the rip current risk will remain elevated at all
Atlantic beaches through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 13, 1:37 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TORNADO          1 W DANIA BEACH         26.06N 80.15W
04/12/2023                   BROWARD            FL   NWS STORM SURVEY

            A TORNADO BRIEFLY TOUCHED DOWN JUST SOUTH OF
            KFLL AND MOVED ALMOST DUE WEST FOR ABOUT A
            HALF OF A MILE. THE TORNADO CAUSED TREE
            DAMAGE ALONG OLD GRIFFIN ROAD BEFORE
            CROSSING INTO A MOBILE HOME COMMUNITY EAST
            OF INTERSTATE 95. METAL SIDING ROOF DAMAGE
            WAS NOTED THROUGHOUT THE COMMUNITY. THE EFO
            WAS RATED ON THE HIGH-END OF THE SCALE BASED
            ON THIS DAMAGE. A TORNADIC DEBRIS SIGNATURE
            (TDS) WAS ALSO NOTED ON RADAR WITH THIS
            TORNADO.

&&

DH
Special weather statement, Apr 13, 1:41 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Miami FL
241 PM EDT Thu Apr 13 2023

FLZ068-168-131915-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
241 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 315 PM EDT...

At 241 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Jupiter, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jupiter, Palm Beach Gardens, Tequesta, Juno Beach, Philo Farms,
Jupiter Farms and Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2687 8003 2684 8013 2693 8020 2696 8017
      2696 8014 2697 8014 2697 8003
TIME...MOT...LOC 1841Z 235DEG 13KT 2692 8008

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GR
Special weather statement, Apr 13, 2:15 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
315 PM EDT Thu Apr 13 2023

FLZ067-071-072-132000-
Inland Broward County FL-Metro Broward County FL-
Inland Palm Beach County FL-
315 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northern Broward and
south central Palm Beach Counties through 400 PM EDT...

At 315 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Intersection Alligator Alley And Miami
Canal, or 19 miles west of Sunrise, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coral Springs, Plantation, Sunrise, Tamarac, Lauderhill, Weston,
North Lauderdale, Lauderdale Lakes, Parkland, Sawgrass Mills Mall,
Intersection I-75 And U.S. 27, Mile Marker 30 On Alligator Alley,
Intersection Alligator Alley And Miami Canal, East Toll Gate On
Alligator Alley, Broadview-Pompano Park, Loxahatchee NWR, Markham
Park and West Broward Rec. Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2604 8069 2628 8086 2650 8037 2617 8020
TIME...MOT...LOC 1915Z 249DEG 17KT 2624 8060

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CWC
Special weather statement, Apr 13, 2:15 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Miami FL
315 PM EDT Thu Apr 13 2023

FLZ068-168-131945-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
315 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 345 PM EDT...

At 315 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Tequesta, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jupiter, Palm Beach Gardens, Tequesta, Juno Beach, Philo Farms and
Limestone Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2689 8003 2686 8012 2696 8020 2696 8014
      2697 8014 2697 8003
TIME...MOT...LOC 1915Z 228DEG 13KT 2695 8008

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GR
Special weather statement, Apr 13, 2:45 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Miami FL
345 PM EDT Thu Apr 13 2023

FLZ067-068-132015-
Inland Palm Beach County FL-Metro Palm Beach County FL-
345 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of central Palm Beach
County through 415 PM EDT...

At 345 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles east of Belle Glade Camp, or 10 miles
southeast of Belle Glade, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellington, Royal Palm Beach, Lion Country Safari Park, Loxahatchee
Groves and Loxahatchee NWR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2649 8054 2664 8066 2685 8039 2664 8019
TIME...MOT...LOC 1945Z 233DEG 21KT 2662 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GR
Special weather statement, Apr 13, 2:56 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
356 PM EDT Thu Apr 13 2023

FLZ067-068-070>073-168-172-132030-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Inland Collier County FL-
Metro Broward County FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
356 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of Broward and
southeastern Palm Beach Counties through 430 PM EDT...

At 356 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Intersection I-75 And U.S. 27, or 7 miles
west of Sunrise, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Coral Springs, Pompano Beach, Davie,
Plantation, Sunrise, Boca Raton, Deerfield Beach, Delray Beach,
Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea, Highland
Beach, Lauderhill, Weston, Coconut Creek, Oakland Park and North
Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2594 8065 2623 8090 2634 8076 2658 8036
      2647 8007 2619 8005 2609 8025
TIME...MOT...LOC 1956Z 244DEG 18KT 2617 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GR

The radar

The Miami radar (KAMX), 56 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
April 13, 3:04 PM EST
Where
Broward County, 8.03 mi N of Miramar
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
26.114, -80.423

Wind instrument captured a peak wind gust of 70 mph and a 1-minute sustained wind of 42 mph from a thunderstorm in Weston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096297.